View More View Less
  • 1 Alfréd Rényi Institute of Mathematics Hungarian Academy of Sciences P.O.B. 127 Budapest H-1364 Hungary
  • 2 Central European University Department of Mathematics and its Applications Nádor u. 9 Budapest H-1051 Hungary
Restricted access

Purchase article

USD  $25.00

1 year subscription (Individual Only)

USD  $800.00

A pair of families (F, G) is said to be cross-Sperner if there exists no pair of sets F ∈ F, G ∈ G with FG or GF. There are two ways to measure the size of the pair (F, G): with the sum |F| + |G| or with the product |F| · |G|. We show that if F, G ⊆ 2[n], then |F| |G| ≦ 22n−4 and |F| + |G| is maximal if F or G consists of exactly one set of size ⌈n/2⌉ provided the size of the ground set n is large enough and both F and G are nonempty.

  • Ahlswede, R. and Daykin, D., An inequality for the weights of two families of sets, their unions and intersections, Probability Theory and Related Fields, 43 (1978), no. 3, 183–185. MR 0491189 (58#10454)

    Daykin D. , 'An inequality for the weights of two families of sets, their unions and intersections ' (1978 ) 43 Probability Theory and Related Fields : 183 -185.

    • Search Google Scholar
  • Bey, C., On cross-intersecting families of sets, Graphs and Combinatorics, 21 (2005), no. 2, 161–168. MR 2191013 (2006g:05212)

    Bey C. , 'On cross-intersecting families of sets ' (2005 ) 21 Graphs and Combinatorics : 161 -168.

    • Search Google Scholar
  • Bollobás, B., On generalized graphs, Acta Mathematica Academiae Scientarium Hungaricae, 16 (1965), 447–452. MR 0183653 (32#1133)

    Bollobás B. , 'On generalized graphs ' (1965 ) 16 Acta Mathematica Academiae Scientarium Hungaricae : 447 -452.

    • Search Google Scholar
  • Daykin, D. E., Frankl, P., Greene, C. and Hilton, A. J. W., A generalization of Sperner’s theorem, J. Austral. Math. Soc. (Series A), 31 (1981), no. 4, 481–485. MR 0638278 (83a:05003)

    Hilton A. J. W. , 'A generalization of Sperner’s theorem ' (1981 ) 31 J. Austral. Math. Soc. (Series A) : 481 -485.

    • Search Google Scholar
  • Deza, M. and Frankl, P., Erdős-Ko-Rado theorem — 22 years later, SIAM J. Algebraic Discrete Methods, 4 (1983), no. 4, 419–431. MR 0721612 (86a:05004)

    Frankl P. , 'Erdős-Ko-Rado theorem — 22 years later ' (1983 ) 4 SIAM J. Algebraic Discrete Methods : 419 -431.

    • Search Google Scholar
  • Engel, K., Sperner Theory, Encyclopedia of Mathematics and its Applications, 65. Cambridge University Press, Cambridge, 1997. x+417 pp. MR 1429390 (98m:05187)

    Engel K. , '', in Sperner Theory , (1997 ) -.

  • Erdős, P., Ko, C. and Rado, R., Intersection theorems for systems of finite sets, Quart. J. Math. Oxford, 12 (1961), 313–318. MR 0141419 (25#3839)

    Rado R. , 'Intersection theorems for systems of finite sets ' (1961 ) 12 Quart. J. Math. Oxford : 313 -318.

    • Search Google Scholar
  • Erdős, P. L., Frankl, P. and Katona, G. O. H., Extremal hypergraphs problems and convex hulls, Combinatorica, 5 (1985), no. 1, 11–26. MR 0803235 (87a:05009)

    Katona G. O. H. , 'Extremal hypergraphs problems and convex hulls ' (1985 ) 5 Combinatorica : 11 -26.

    • Search Google Scholar
  • Frankl, P. and Tokushige, N., Some best possible inequalities concerning crossintersecting families, J. of Comb. Theory, Ser. A, 61 (1992), 87–97. MR 1178386 (93j:05158)

    Tokushige N. , 'Some best possible inequalities concerning crossintersecting families ' (1992 ) 61 J. of Comb. Theory, Ser. A : 87 -97.

    • Search Google Scholar
  • Frankl, P. and Tokushige, N., Some inequalities concerning cross-intersecting families, Combinatorics, Probability and Computing, 7 (1998), no. 3, 247–260. MR 1664319 (99i:05006)

    Tokushige N. , 'Some inequalities concerning cross-intersecting families ' (1998 ) 7 Combinatorics, Probability and Computing : 247 -260.

    • Search Google Scholar
  • Füredi, Z., Cross-intersecting families of finite sets, J. of Comb. Theory, Ser. A, 72 (1995), no. 2, 332–339. MR 1357781 (96k:05199)

    Füredi Z. , 'Cross-intersecting families of finite sets ' (1995 ) 72 J. of Comb. Theory, Ser. A : 332 -339.

    • Search Google Scholar
  • Kisvölcsey, Á., Exact bounds on cross-intersecting families, Graphs and Combinatorics, 17 (2001), no. 2, 275–287. MR 1844874 (2002e:05142)

    Kisvölcsey , 'Exact bounds on cross-intersecting families ' (2011 ) 17 Graphs and Combinatorics : 275 -287.

    • Search Google Scholar
  • Kisvölcsey, Á., Weighted cross-intersecting families, Discrete Mathematics, 308 (2008), no. 11, 2247–2260. MR 2404549 (2009i:05226)

    Kisvölcsey , 'Weighted cross-intersecting families ' (2008 ) 308 Discrete Mathematics : 2247 -2260.

    • Search Google Scholar
  • Keevash, P. and Sudakov, B., On a restricted cross-intersection problem, J. of Comb. Theory, Ser. A, 113 (2006), no. 7, 1536–1542. MR 2259076

    Sudakov B. , 'On a restricted cross-intersection problem ' (2006 ) 113 J. of Comb. Theory, Ser. A : 1536 -1542.

    • Search Google Scholar
  • Lovász, L., Combinatorial problems and exercises, second edition, North-Holland Publishing Co., Amsterdam, 1993, 635 pp. MR 1265492 (94m:05001)

    Lovász L. , '', in Combinatorial problems and exercises , (1993 ) -.

  • Marica, J. and Schönheim, J., Differences of sets and a problem of Graham, Can. Math. Bull., 12 (1969), 635–637. MR 0249388 (40#2633)

    Schönheim J. , 'Differences of sets and a problem of Graham ' (1969 ) 12 Can. Math. Bull. : 635 -637.

    • Search Google Scholar
  • Sperner, E., Ein Satz über Untermenge einer endlichen Menge, Math Z., 27 (1928), no. 1, 544–548. MR 1544925

    Sperner E. , 'Ein Satz über Untermenge einer endlichen Menge ' (1928 ) 27 Math Z. : 544 -548.

    • Search Google Scholar